Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 40, NWS Quad Cities, IA

April 30, 20104 counties in Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 2010, 5:03 PM CDT for 4 counties in Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2010, 5:03 PM CDT (22:03 UTC)
Expired
Apr 30, 2010, 6:00 PM CDT
In force
57 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, IL, Mercer County, IL, Rock Island County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 44 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:05 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:22 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 30, 3:22 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT FRI APR 30 2010

.DISCUSSION...
THIS PRODUCT WAS SENT EARLY DUE TO IMPENDING SEVERE WEATHER.
VERY STRONG SHEAR...MODEST INSTABILITY...AND EXCEPTIONALLY STRONG
FORCING WILL CONTINUE TO DRIVE STRONG TO SEVERE CONVECTION ALONG AND
JUST BEHIND THE COLD FRONT THROUGH LATE EVENING OVER THE CWA. A
MODERATE RISK FOR SEVERE STORMS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS WILL BE FOUND OVER THE AREA UNTIL MID EVENING...WHEN
THE ATMOSPHERE STABILIZES THROUGH A SUFFICIENTLY DEEP LAYER TO
PREVENT DOWNDRAFTS FROM PUNCHING THROUGH TO THE SURFACE. BY
00Z...THE LIKELY MODE OF CONVECTION WILL BE A SEVERE SQUALL
LINE...WITH LOWER TORNADO POTENTIAL CONTINUING ON ANY DISCRETE CELLS
AHEAD OF IT...AND THROUGH ANY NOTCHES IN THE LINE. A FAST MOVEMENT
OF CELLS NORTHEAST AT 50 TO 70 MPH WILL CONTINUE...WITH A SLOWER
EASTWARD TRANSLATION EXPECTED AS FORCING AND FRONT MOVE EAST. STORMS
AND RAINFALL SHOULD BE LARGELY DONE BY MIDNIGHT IN THE EAST.

SATURDAY CONTINUES TO LOOK BREEZY AND PARTLY TO MOSTLY SUNNY...THEN
CLOUDING UP TOWARD LATE AFTERNOON AND EVENING. ANOTHER STRONG WAVE
OF UPPER ENERGY AND ASSOCIATED SURFACE LOW PRESSURE IS STILL
EXPECTED TO CLIP AT LEAST THE SOUTHEAST 1/2 OF THE CWA SATURDAY
NIGHT....WITH LIGHT TO MODERATE RAINFALL AMOUNTS.

NO MAJOR CHANGES MADE TO THE FORECAST BEYOND SUNDAY...AS THE ECMWF
CONTINUES TO BE PREFERRED TO THE GFS AND NAM. THIS MORE OR LESS
INDICATES A MILD FORECAST...WITH THE NEXT CHANCE FOR SIGNIFICANT
RAINFALL BY THURSDAY NIGHT AND FRIDAY.
..ERVIN..

&&
.AVIATION...
VFR CONDITIONS WILL ERODE QUICKLY FROM THE SOUTHWEST THROUGH 22Z
THIS AFTERNOON WITH APPROACHING VERY FAST MOVING THUNDERSTORMS OUT
OF NORTHERN MO. VERTICAL WIND PROFILES SUGGEST VERY TURBULENT
AIRMASS ALOFT FROM 2K-12000 FT AGL...BUT GENERALLY UNIDIRECTIONAL
FROM THE SOUTHWEST. PRIME CONVECTION WINDOW IMPACTING THE TERMINALS
LOOKS TO BE FROM 22Z FRI THROUGH 03Z SAT. STORMS MAY MIX DOWN WIND
GUSTS OVER 50 KTS FROM THE WEST TO SOUTHWEST AT BRL AND MLI AROUND
00Z SAT. AFTER STORMS EXIT...EXPECT SOUTHWEST SFC WINDS FROM 220-250
DEGREES AT 10-15 KTS AND CIGS RISING ABOVE 5K FT.      ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/12
Hazardous weather outlook, Apr 30, 5:28 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT FRI APR 30 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
528 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
FROM LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND
DAMAGING WIND WILL BE THE PRIMARY THREATS...WITH TORNADOES
POSSIBLE AS WELL. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
AREA IN A SLIGHT RISK.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID
AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. DEEP...STRONG
WIND SHEAR AND MODERATE INSTABILITY WILL BE SUFFICIENT TO PRODUCE
SCATTERED SUPERCELL THUNDERSTORMS. SOME OF THESE STORMS MAY BE
CAPABLE OF PRODUCING VERY LARGE HAIL OVER 2 INCHES IN DIAMETER...
WIND GUSTS OVER 60 MPH AND POSSIBLE TORNADOES...PRIMARILY LATE
AFTERNOON WEST OF THE MISSISSIPPI RIVER. AFTER 7 PM...THE MAIN
SEVERE WEATHER THREAT WILL SPREAD INTO ILLINOIS AND LIKELY
TRANSITION TO DAMAGING WINDS...HEAVY DOWNPOURS AND HAIL AROUND 1
INCH IN DIAMETER AS STORMS ORGANIZE INTO MORE LINEAR COMPLEXES.
THUNDERSTORMS ARE EXPECTED TO EXIT EAST OUT OF MOST OF WEST
CENTRAL AND NORTHWEST ILLINOIS AFTER 1 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT...PRIMARILY
SOUTH OF HIGHWAY 34. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DLS

In the hours before

Local storm report, Apr 30, 2:41 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010  M51.00 MPH       DUBUQUE            IA   ASOS

&&
Local storm report, Apr 30, 2:46 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 N DUBUQUE REGIONAL AI 42.41N 90.72W
04/30/2010                   DUBUQUE            IA   TRAINED SPOTTER

            SEMI TRUCK AND TRAILER BLOWN INTO MEDIAN OF HIGHWAY 61.
            TIME TAKEN FROM PEAK WIND OBSEVERED AT AIRPORT.

&&

ERVIN
Local storm report, Apr 30, 3:11 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             DONNELLSON              40.64N 91.56W
04/30/2010  E0.75 INCH       LEE                IA   TRAINED SPOTTER

            HAIL COVERS THE GROUND.

&&

ERVIN
Local storm report, Apr 30, 3:54 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010                   DUBUQUE            IA   EMERGENCY MNGR

            HANGER DESTROYED AT DBQ AIRPORT. BLOWING DEBRIS FROM THIS
            DAMAGE HEAVILY DAMAGED TWO OTHER HANGER BUILDINGS.
            SEVERAL AIRPLANES INSIDE THE HANGER DAMAGED. REPORTED BY
            AIRPORT OFFICIAL AND CONFIMED BY EMERGENCY MANAGEMENT.

&&

ERVIN
Local storm report, Apr 30, 4:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             1 SE DOWNING            40.48N 92.36W
04/30/2010  E0.50 INCH       SCOTLAND           MO   TRAINED SPOTTER

            DIME SIZE HAIL

1222 PM     TSTM WND GST     1 SE DOWNING            40.48N 92.36W
04/30/2010  E50.00 MPH       SCOTLAND           MO   TRAINED SPOTTER

            40 TO 50 MPH WINDS

1230 PM     HAIL             3 W MEMPHIS             40.46N 92.23W
04/30/2010  M0.75 INCH       SCOTLAND           MO   LAW ENFORCEMENT

1240 PM     HAIL             1 W OLLIE               41.20N 92.11W
04/30/2010  E1.00 INCH       KEOKUK             IA   TRAINED SPOTTER

0124 PM     HAIL             IOWA CITY               41.66N 91.54W
04/30/2010  M0.75 INCH       JOHNSON            IA   PUBLIC

            DIME TO PENNY SIZE HAIL.

0124 PM     TSTM WND GST     IOWA CITY               41.66N 91.54W
04/30/2010  M46.00 MPH       JOHNSON            IA   ASOS

0125 PM     HAIL             IOWA CITY               41.66N 91.54W
04/30/2010  M1.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            INTERSECTION OF HWY 1 AND I80 - SHORT DURATION OF DIME TO
            QUARTER SIZE HAIL

0140 PM     TSTM WND DMG     1 SE ROCHESTER          41.66N 91.15W
04/30/2010                   CEDAR              IA   BROADCAST MEDIA

            TREES AND BRANCHES DOWN JUST SOUTHEAST OF TOWN. REPORT
            FROM KCRG. TIME ESTIMATED.

0144 PM     TSTM WND GST     2 SE ROCHESTER          41.65N 91.14W
04/30/2010  M65.00 MPH       CEDAR              IA   TRAINED SPOTTER

0210 PM     TSTM WND GST     1 NW DEWITT             41.83N 90.56W
04/30/2010  E50.00 MPH       CLINTON            IA   NWS EMPLOYEE

            ALSO HAD PEA HAIL.

0212 PM     HAIL             1 N DEWITT              41.84N 90.55W
04/30/2010  E0.75 INCH       CLINTON            IA   LAW ENFORCEMENT

            DIME SIZED HAIL ON HIGHWAY 61 JUST NORTH OF DE WITT.

0225 PM     TSTM WND DMG     1 N DUBUQUE REGIONAL AI 42.41N 90.72W
04/30/2010                   DUBUQUE            IA   TRAINED SPOTTER

            SEMI TRUCK AND TRAILER BLOWN INTO MEDIAN OF HIGHWAY 61.
            TIME TAKEN FROM PEAK WIND OBSEVERED AT AIRPORT.

0225 PM     TSTM WND DMG     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010                   DUBUQUE            IA   EMERGENCY MNGR

            HANGER DESTROYED AT DBQ AIRPORT. BLOWING DEBRIS FROM THIS
            DAMAGE HEAVILY DAMAGED TWO OTHER HANGER BUILDINGS.
            SEVERAL AIRPLANES INSIDE THE HANGER DAMAGED. REPORTED BY
            AIRPORT OFFICIAL AND CONFIMED BY EMERGENCY MANAGEMENT.

0225 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010  M51.00 MPH       DUBUQUE            IA   ASOS

0225 PM     TSTM WND GST     4 S DUBUQUE             42.45N 90.69W
04/30/2010  E50.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

0233 PM     TSTM WND GST     DUBUQUE                 42.50N 90.69W
04/30/2010  E45.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

            ALSO REPORTS PEA HAIL AND TORRENTIAL RAIN.

0300 PM     HAIL             DONNELLSON              40.64N 91.56W
04/30/2010  E0.75 INCH       LEE                IA   TRAINED SPOTTER

            HAIL COVERS THE GROUND.

&&
Local storm report, Apr 30, 4:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     2 NE WELTON             41.93N 90.57W
04/30/2010                   CLINTON            IA   LAW ENFORCEMENT

            BARN DAMAGED NORTHEAST OF WELTON. RELAYED BY CLINTON LAW
            CENTER.

&&

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:16 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Van Buren59 min
Apr 30, 12:30 PM CDTSevere Thunderstorm WarningDVNIowa, Jefferson, Johnson, Keokuk, Washington60 min
Apr 30, 1:06 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Louisa, Washington54 min
Apr 30, 1:24 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn, Louisa, Muscatine52 min
Apr 30, 1:45 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones, Muscatine, Scott60 min
Apr 30, 2:24 PM CDTSevere Thunderstorm WarningDVNClinton, Dubuque, Jackson38 min
Apr 30, 3:00 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee40 min
Apr 30, 6:01 PM CDTSevere Thunderstorm WarningDVNBureau, Carroll, Henry, Stephenson, Whiteside33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.